Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 148, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 28, 2017, 9:43 PM CDT for Daviess County, Harrison County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 28, 2017, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Daviess County, MO, Harrison County, MO
The radar
The Pleasant Hill radar (KEAX), 148 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 9:55 PM CDT | TSTM WND GST 60 | 1 E Coffey, MO | |
| Jun 28, 9:55 PM CDT | HAIL 2.5 | 1 E Coffey, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 22.7
The text
As transmitted.
486
WUUS53 KEAX 290243
SVREAX
MOC061-081-290315-
/O.NEW.KEAX.SV.W.0148.170629T0243Z-170629T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
943 PM CDT WED JUN 28 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northern Daviess County in north central Missouri...
Southern Harrison County in north central Missouri...
* Until 1015 PM CDT
* At 943 PM CDT, a severe thunderstorm was located near Pattonsburg,
or 10 miles southwest of Bethany, moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Jamesport, Gilman City, Pattonsburg, Coffey and Jameson.
This includes Interstate 35 in Missouri between mile markers 73 and
88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until midnight CDT for north
central Missouri.
LAT...LON 4021 9376 3995 9376 4001 9420 4022 9419
TIME...MOT...LOC 0243Z 271DEG 30KT 4013 9410
HAIL...1.75IN
WIND...60MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:25 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 28, 6:25 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 625 PM CDT Wed Jun 28 2017 .Discussion... Issued at 310 PM CDT WED JUN 28 2017 Deepening surface trough over the western High Plains has made for a tight surface pressure gradient over the Central Plains and the Mid- Lower Missouri River Valley. Gusty southerly winds have responded through the day to the tightening gradient and have persisted in the 20 to 30 mph range, with gusts approaching 40 mph. This has caused a nice moistening of the lower atmosphere over northern Missouri and southern Iowa, and primed the area for robust convective development later this evening, likely in the next hour or two. Visible satellite imagery indicates some agitated and deepening cumulus in the vicinity of a subtle boundary characterized by surface wind shift of around 20-30 degrees in southern Iowa and northern Missouri. Hi-res models indicate scattered to numerous thunderstorms oriented SW to NE through northern Missouri and southern/central Iowa later this afternoon and this evening. Despite surface winds being a bit veered (south/southwest) good veering-with-height through 500 mb where flow is out of the west/northwest around 50 kts is creating a wind profile conducive to high shear. The aforementioned warm/moist surface, beneath fairly steep low/mid level lapse rates is yielding ML CAPE values in the 3000 to 3500 J/kg range. Deep layer shear values approaching 40 kts across the area will combine with the high instability to bring an environment conducive to supercellular development. Initial development should be semi-discrete, but due to storm coverage, interference could diminish tornado concerns and on a larger scale perhaps the overall organization of any storm that forms. Expect upgrowth to a MCS, which will bring more of a wind threat and heavy rain threat to northern Missouri. In the meantime, with semi-discrete convection all hazards would be possible with large hail and strong winds being the primary concerns. One thing to consider with this event would be the potential for some mesovortex tornadoes after sunset across the area. Significant Tornado Parameter will max out in the 3 to 5 range, and that's being driven by 0-1 SRH values remaining in the 200 to 300 m2/s2 range after dark. Even with upscale growth there will still be ample low level shear to produce an embedded tornado or two within the MCS activity. By Friday morning the bulk of the activity will be off to the east, but another round of thunderstorms will be possible later in the morning hours as a shortwave trough glides through the area. These morning showers should be subsevere, but an isolated severe hailstone could form with this activity. That will then set the stage for another round of severe thunderstorms on Friday, generally along a boundary which will set up in northeast Kansas and southeast Nebraska. Once again, given good instability and shear parameters on Thursday afternoon severe storms should form in the afternoon with all hazards possible once again, mainly large hail and damaging winds. These storms should be a little further south than the round on Wednesday, which will put the KC Metro area in play for some of the stronger storms. The best chance for widespread severe storms will be late in the evening and overnight Thursday once the cold front pushes through the area. Expect this activity to be more of a wind and hydro threat to the KC Metro and areas of Missouri south of the Missouri River through early Friday morning. The early part of the weekend should be fairly calm and cooler, or at least drier as the area comes under the influence of the surface ridge that noses in Friday night. Through the rest of the weekend and into early next week there will be off-and-on chances for showers and thunderstorms across the area as the mid level flow remains zonal and active and the lower levels reload with warm and moist air. By mid week large scale ridging will dominate the upstream region, which will cause temperatures to be on the increase through mid week. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 625 PM CDT WED JUN 28 2017 Ongoing storms near the MO/IA border will stay mainly north of the terminals tonight, even as they begin to dive south southeast late this evening. Another round of storms may develop in northeast Kansas after midnight and impact TAF sites around 12z-15z, but the probability is too low to warrant more than a VCTS at this time. Gusty south southwest winds will begin to diminish slightly over the next few hours, dropping to about 8-10 kts sustained overnight. Another round of storms is possible just beyond the end of the TAF period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Laflin
Hazardous weather outlook, Jun 28, 4:51 AM CDT, 16 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 451 AM CDT Wed Jun 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 451 AM CDT Wed Jun 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible across northeastern Kansas and northern missouri this morning however, these storms are not expected to be severe. If skies can clear out late this afternoon/evening across northern Missouri, severe storms capable of producing large hail, damaging winds and even a isolated tornado will be possible. The main round of storms is expected to affect the area tonight into the overnight hours as a line of storms drops south out of Iowa into northern Missouri and northeastern Kansas. the main threat with this round of storms will be for severe winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe storms will again be possible on Thursday across the entire outlook area. Strong damaging winds,large hail and even a isolated tornado will be possible. In addition, localized heavy rain will also be possible this afternoon through Friday. The heaviest rains are expected to fall over northern Missouri where 3 to 5 inches of rain will be possible. This may result in localized flash flooding as well as river and stream flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 28, 8:11 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL SPICKARD 40.25N 93.59W
06/28/2017 E1.00 INCH GRUNDY MO EMERGENCY MNGR
&&Local storm report, Jun 28, 8:30 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL TINDALL 40.16N 93.61W
06/28/2017 E1.50 INCH GRUNDY MO EMERGENCY MNGR
&&
LAFLINLocal storm report, Jun 28, 9:01 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
901 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TORNADO 2 W STANBERRY 40.22N 94.58W
06/28/2017 GENTRY MO STORM CHASER
TORNADO ON THE GROUND FOR A COUPLE MINUTES
NEAR HWY 136 NEAR THE NODAWAY AND GENTRY
COUNTY LINE.
&&
JRBLocal storm report, Jun 28, 9:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FLASH FLOOD 4 N BETHANY 40.33N 94.02W
06/28/2017 HARRISON MO EMERGENCY MNGR
6 INCHES OF WATER OVER US 69 HWY.
&&Local storm report, Jun 28, 9:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TORNADO 2 N CAINSVILLE 40.47N 93.78W
06/28/2017 HARRISON MO EMERGENCY MNGR
NUMEROUS TREES UPROOTED AND POWER POLES
SNAPPED, SOME BLOCKING ROADS. BARN
DESTROYED.
&&Local storm report, Jun 28, 9:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
917 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM FLASH FLOOD 2 SSE MARTINSVILLE 40.32N 94.15W
06/28/2017 HARRISON MO PUBLIC
HWY F SOUTH OF MARTINSVILLE IMPASSIBLE DUE
TO HIGH WATER.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:10 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Gentry, Nodaway, Worth | 65 min |
| Jun 28, 7:21 PM CDT | Tornado Warning | EAX | Mercer, Putnam, Sullivan | 39 min |
| Jun 28, 7:27 PM CDT | Tornado Warning | EAX | Gentry, Harrison | 33 min |
| Jun 28, 7:30 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Harrison, Mercer | 45 min |
| Jun 28, 7:33 PM CDT | Tornado Warning | EAX | Grundy, Harrison, Mercer | 42 min |
| Jun 28, 8:00 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 60 min |
| Jun 28, 8:15 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Grundy, Harrison, Mercer, Nodaway, Worth | 60 min |
| Jun 28, 8:22 PM CDT | Flash Flood Warning | EAX | Gentry, Grundy, Harrison, Mercer, Worth | 6 hr |
| Jun 28, 8:48 PM CDT | Tornado Warning | EAX | Gentry, Nodaway | 27 min |
| Jun 28, 8:53 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Linn, Sullivan | 52 min |
| Jun 28, 9:12 PM CDT | Tornado Warning | EAX | Daviess, Gentry, Harrison | 33 min |
| Jun 28, 9:17 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 28 min |
| Jun 28, 9:21 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Linn, Macon | 54 min |
| Jun 28, 9:38 PM CDT | Flash Flood Warning | EAX | Gentry, Nodaway, Worth | 6 hr |
| Jun 28, 9:38 PM CDT | Tornado Warning | EAX | Adair, Macon | 37 min |
| Jun 28, 9:49 PM CDT | Tornado Warning | EAX | Daviess, Grundy, Livingston | 41 min |
| Jun 28, 10:21 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 39 min |
| Jun 28, 10:24 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Livingston | 51 min |
| Jun 28, 10:42 PM CDT | Special Weather Statement | EAX | Daviess | 33 min |
| Jun 28, 10:50 PM CDT | River Flood Warning | EAX | Andrew, Nodaway | 28 hr |
| Jun 28, 11:00 PM CDT | Special Weather Statement | EAX | Gentry, Nodaway, Worth | 45 min |
| Jun 28, 11:13 PM CDT | Special Weather Statement | EAX | Linn, Livingston | 47 min |
| Jun 28, 11:14 PM CDT | Flash Flood Warning | EAX | Daviess, Gentry, Grundy, Harrison, Linn, Sullivan | 5 hr |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb, Gentry, Nodaway | 52 min |
| Jun 29, 12:14 AM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb, Gentry | 46 min |
| Jun 29, 1:26 AM CDT | Flash Flood Warning | EAX | Andrew, Daviess, Gentry, Grundy, Holt, Linn and 2 more | 3 hr |
| Jun 29, 2:05 AM CDT | Special Weather Statement | EAX | DeKalb | 40 min |
| Jun 29, 2:16 AM CDT | Flash Flood Warning | EAX | Gentry, Grundy, Harrison, Mercer, Worth | 89 min |
| Jun 29, 3:25 AM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Buchanan, Caldwell, Carroll and 24 more | 28 hr |
| Jun 29, 3:37 AM CDT | Areal Flood Warning | EAX | Adair, Andrew, Atchison, Chariton, Daviess, DeKalb and 10 more | 48 hr |
| Jun 29, 4:35 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 3 days |
| Jun 29, 4:38 AM CDT | River Flood Warning | EAX | Andrew, Buchanan | 55 hr |
| Jun 29, 4:46 AM CDT | River Flood Warning | EAX | Buchanan | 4 days |
| Jun 29, 4:46 AM CDT | River Flood Warning | EAX | Platte | 5 days |
| Jun 29, 4:46 AM CDT | River Flood Warning | EAX | Platte | 6 days |
| Jun 29, 5:02 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 4 days |
| Jun 29, 5:02 AM CDT | River Flood Warning | EAX | Linn, Livingston | 4 days |
| Jun 29, 5:02 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 6 days |
| Jun 29, 7:43 AM CDT | Special Weather Statement | EAX | Jackson | 47 min |
| Jun 29, 8:19 AM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Chariton, Linn, Livingston, Macon | 6 hr |
| Jun 29, 8:23 AM CDT | Special Weather Statement | EAX | Cass | 37 min |
| Jun 29, 9:46 AM CDT | River Flood Warning | EAX | Chariton, Macon | 71 hr |
| Jun 29, 9:46 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 6 days |
| Jun 29, 9:48 AM CDT | River Flood Warning | EAX | Atchison, Holt | 45 hr |
| Jun 29, 9:52 AM CDT | River Flood Warning | EAX | Jackson, Lafayette, Ray | 4 days |
| Jun 29, 9:52 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 4 days |
| Jun 29, 9:52 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 5 days |
| Jun 29, 9:52 AM CDT | River Flood Warning | EAX | Chariton, Howard, Saline | 5 days |
| Jun 29, 9:52 AM CDT | River Flood Warning | EAX | Cooper, Howard | 5 days |
| Jun 29, 1:04 PM CDT | Special Weather Statement | EAX | Jackson | 41 min |
| Jun 29, 1:37 PM CDT | Special Weather Statement | EAX | Jackson | 38 min |
| Jun 29, 2:07 PM CDT | Special Weather Statement | EAX | Lafayette | 23 min |
| Jun 29, 2:25 PM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Chariton, Daviess, Livingston | 24 hr |
| Jun 29, 2:56 PM CDT | River Flood Warning | EAX | Carroll | 53 hr |
| Jun 29, 2:59 PM CDT | Special Weather Statement | EAX | Lafayette | 46 min |
| Jun 29, 6:29 PM CDT | Special Weather Statement | EAX | Saline | 46 min |
| Jun 29, 6:33 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 42 min |
| Jun 29, 6:55 PM CDT | Areal Flood Advisory | EAX | Lafayette, Saline | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.